Alabama, 2011

Drought in Alabama, June 1 to 30, 2011

June 1 to 30, 2011 · NWS BMX · 12 events in 12 counties and zones

The dry and hot weather pattern that prevailed in late May continued into early June. This caused the drought conditions to intensify.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

The dry and hot weather pattern that prevailed in late May continued into early June. This caused the drought conditions to intensify. Barbour, Tallapoosa, Chambers, Macon, Lee, Lowndes, Montgomery, Pike, Bullock, Elmore, Russell and Randolph Counties remained at or above Severe Drought (D2) conditions the entire month. Bullock, Macon and Lee Counties were upgraded to Extreme Drought (D3) on the 7th. Barbour and Russell Counties were upgraded to Exceptional Drought (D4) on the 14th. June rainfall was better than May but only provided temporary relief. Southeast sections received rain amounts ranging from around 1 inch to just over 4 inches in a few places.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 31, 10:50 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, May 31, 10:50 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1150 PM CDT TUE MAY 31 2011

.UPDATE...AVIATION DISCUSSION.

&&

.DISCUSSION...

FORECAST APPEARS TO BE ON TRACK...SO NO MAJOR CHANGES NECESSARY.
DID HOWEVER MAKE A FEW TWEAKS TO HOURLY TEMPS AND DEW POINTS. IT
WILL BE ANOTHER WARM AND MUGGY NIGHT ACROSS CENTRAL ALABAMA.
OVERNIGHT LOWS WILL ONLY FALL INTO THE UPPER 60S TO LOW 70S. SKIES
WILL REMAIN CLEAR. UPDATES WILL BE OUT SHORTLY.

19

&&

.AVIATION...06Z TAF DISCUSSION.

VFR CONDITIONS WILL BE THE PREVAILING FLIGHT CATEGORY THROUGH THE
PERIOD. SURFACE RIDGE TO THE WEST OF ALABAMA WILL PRODUCE LIGHT
NORTH WINDS OVER AREA THRU 12Z WITH SOME LIGHT FOG POSSIBLE. NORTH
WINDS WILL INCREASE TO NEAR 8-10 KNOTS BY 17Z MAINLY DUE TO
INCREASING PRESSURE GRADIENT DUE TO EASTERLY WAVE OVER NORTH FLORIDA.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY.

58

&&

.PREV DISCUSSION... /ISSUED 620 PM CDT TUE MAY 31 2011/

ONLY MINOR CHANGES TO THE FORECAST AS WE REMAIN UNDER THE
INFLUENCE OF A LARGE UPPER RIDGE. TEMPERATURES WILL CONTINUE TO BE
HOT AND HUMID WITH ONLY ISOLATED RAIN CHANCES.

LOOKING AT THE SYNOPTIC PATTERN THE NEXT COUPLE OF DAYS...A
SHORTWAVE PASSING THROUGH THE UPPER MIDWEST AND GREAT LAKES
REGIONS WILL FLATTEN THE CURRENT RIDGING OVER THE SOUTHEAST AND
EAST COAST. THE CENTER OF THE RIDGE RETROGRADES TO THE SOUTHERN
PLAINS AND A VERY SUBTLE POCKET OF SLIGHTLY COOLER MID LEVEL AIR
PASSES THROUGH THE SOUTHEAST WEDNESDAY AFTERNOON. I THINK THIS
WILL BE ENOUGH TO INITIATE ISOLATED SHOWERS AND THUNDERSTORMS BY
MID AFTERNOON WEDNESDAY AND WILL INCLUDE THUNDERSTORM WORDING FOR
THE SOUTHEASTERN HALF OF THE CWA AS THIS IS THE BEST LOCATION FOR
ANY DEVELOPMENT. SOME OF THESE STORMS COULD DEVELOP MICROBURST
CHARACTERISTICS WITH STRONG TO SEVERE WINDS POSSIBLE. CONFIDENCE
IS TOO LOW AND TOO ISOLATED TO INCLUDE ANY DETAILS IN THE HWO AT
THIS TIME BUT SOMETHING WORTH WATCHING. A SIMILAR SETUP FOR
THURSDAY.

BY FRIDAY...A DEEPENING TROUGH OVER THE WESTERN COAST WILL ENHANCE
THE RIDING OVER THE SOUTHEAST AND ISOLATED RAIN CHANCES BECOME LESS
LIKELY OR EXTREMELY ISOLATED. PROBABLY NOT WORTH MENTIONING IN THE
FORECAST. A SIMILAR SETUP FOR SATURDAY.

LATER IN THE PERIOD...THE RIDGE REMAINS OVER THE SOUTHEAST
ALTHOUGH THE HEIGHTS LOWER TO MORE REASONABLE VALUES. TEMPERATURES
SHOULD BE A FEW DEGREES LOWER EARLY NEXT WEEK FOR BOTH NIGHT AND
DAY. ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED.

88

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, May 31, 6:44 PM CST, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
744 PM CDT TUE MAY 31 2011

ALZ011>015-017>050-011500-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
744 PM CDT TUE MAY 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 drought. Local standard time, as filed.

Drought, Barbour

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Barbour forecast zone
Reported by
Official NWS Observations
Coordinates
31.870, -85.393 (the zone’s center; the record gives no point)

Barbour County started the month in Extreme Drought (D3) condition and was upgraded to Exceptional Drought (D4) condition on the 14th.

Drought, Tallapoosa

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Tallapoosa forecast zone
Reported by
Official NWS Observations
Coordinates
32.862, -85.797 (the zone’s center; the record gives no point)

Tallapoosa County experienced Severe Drought (D2) conditions the entire month.

Drought, Chambers

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Chambers forecast zone
Reported by
Official NWS Observations
Coordinates
32.914, -85.392 (the zone’s center; the record gives no point)

Chambers County experienced Severe Drought (D2) conditions the entire month.

Drought, Macon

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Macon forecast zone
Reported by
Official NWS Observations
Coordinates
32.386, -85.693 (the zone’s center; the record gives no point)

Macon County started the month in Severe Drought (D2) condition and was upgraded to Extreme Drought (D3) conditions on the 7th.

Drought, Lee

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Lee forecast zone
Reported by
Official NWS Observations
Coordinates
32.601, -85.356 (the zone’s center; the record gives no point)

Lee County started the month in Severe Drought (D2) condition and was upgraded to Extreme Drought (D3) conditions on the 7th.

Drought, Lowndes

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Lowndes forecast zone
Reported by
Official NWS Observations
Coordinates
32.155, -86.650 (the zone’s center; the record gives no point)

Lowndes County experienced Severe Drought (D2) conditions the entire month.

Drought, Montgomery

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Montgomery forecast zone
Reported by
Official NWS Observations
Coordinates
32.220, -86.208 (the zone’s center; the record gives no point)

Montgomery County experienced Severe Drought (D2) conditions the entire month.

Drought, Pike

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Pike forecast zone
Reported by
Official NWS Observations
Coordinates
31.803, -85.941 (the zone’s center; the record gives no point)

Pike County experienced Extreme Drought (D3) conditions the entire month.

Drought, Bullock

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Bullock forecast zone
Reported by
Official NWS Observations
Coordinates
32.100, -85.716 (the zone’s center; the record gives no point)

Bullock County started the month in Severe Drought (D2) condition and was upgraded to Extreme Drought (D3) conditions on the 7th.

Drought, Elmore

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Elmore forecast zone
Reported by
Official NWS Observations
Coordinates
32.597, -86.149 (the zone’s center; the record gives no point)

Elmore County experienced Severe Drought (D2) conditions the entire month.

Drought, Russell

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Russell forecast zone
Reported by
Official NWS Observations
Coordinates
32.288, -85.185 (the zone’s center; the record gives no point)

Russell County started the month in Extreme Drought (D3) condition and was upgraded to Exceptional Drought (D4) conditions on the 14th.

Drought, Randolph

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Randolph forecast zone
Reported by
Official NWS Observations
Coordinates
33.294, -85.459 (the zone’s center; the record gives no point)

Randolph County experienced Severe Drought (D2) conditions the entire month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2011Every state in 2011This day in weather historyWarnings in Alabama, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316170, 316171, 316172, 316173, 316176, 316177, 316178, 316179, 316180, 316182, 316183, 316184.